Michigan, 2006Lightning Strike in Michigan, July 3, 2006
July 3, 2006 · NWS IWX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 3, 6:54 PM EST, 26 minutes earlier.
Area forecast discussion, Jul 3, 6:54 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EDT MON JUL 3 2006
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING
ACROSS NORTHERN INDIANA. THE POSSIBILITY WILL LAST LONGER AT FWA
AS FWA IS FURTHER SOUTH CLOSER TO THE BEST INSTABILITY. THE BEST
INSTABILITY IS OVER THE SOUTHERN COUNTIES IN OUR CWA. COLD FRONT
OVER THE UPPER MIDWEST WILL DROP SOUTHEAST INTO THE AREA TONIGHT.
SHOULD BE SUFFICIENT INSTABILITY AHEAD OF THE FRONT FOR TSTM
ACTIVITY TO CONTINUE TONIGHT AND WITH GRADIENT FAIRLY LIGHT AND
WEAK CONVERGENCE NEAR FRONT, EXPECT MVFR VIS IN BR/HZ TO DEVELOP
AGAIN TOWARD MORNING AS BOUNDARY LAYER WILL BE MOIST.
&&
.PREV DISCUSSION... (ISSUED 251 PM EDT)
SHORT TERM...
AT 18Z CLOUDINESS AND SCT SHRA CONTD OVER CWA WHICH HAS LIMITED
SGFNT DESTABILIZATION. MOST UNSTABLE AIR IS OVER SRN CWA WHERE SOME
SUNSHINE HAS OCCURRED. E-W BOUNDARY LOCATED ALONG SRN BOUNDARY OF
CWA AND VIS STLT INDICATING CU BEGINNING TO BUILD IN THIS AREA.
SHOULD BE SUFFICIENT LOW LEVEL CONVERGENCE AND INSTABILITY IN THIS
AREA FOR TSRA TO DVLP AROUND PK HEATING THIS AFTN AND CONT INTO THIS
EVE. UPSTREAM ELEVATED SHRA/TSRA ONGOING ACROSS NE IL FORCED BY WK
SHRTWV SEEN IN WATER VAPOR LOOP MOVG EAST ACROSS NW IL-SRN IA. AREA
OF CONVECTION ASSOCD WITH THIS SHRTWV SHOULD SPREAD EAST ACROSS THE
CWA THIS EVE. CDFNT OVER UPR MDWST/GRTLKS IS FCST TO MOVE FAIRLY
QUICKLY SOUTH TO NR NRN BORDER OF CWA BY 12Z TUE AND ACROSS THE CWA
DURING THE DAY TOMORROW. CHC OF TSTMS WILL CONT UNTIL THE FRONT
MOVES THROUGH THE AREA. GOING FCST POPS ON THE LOW SIDE FOR TUE
BASED ON EXPECTED STABILIZATION IN WAKE OF MCS TONIGHT. CONTD WITH
POPS LOWER THAN MAV MOS DUE TO THIS POSSIBILITY, BUT, BUMPED UP TO
HIGH CHC ACROSS SOUTHERN PORTION OF CWA WHICH SHOULD SEE FROPA AFT
18Z EVEN USING THE SLOWER NAM/WRF, SO EXPECT AT LEAST SCT SHRA WILL
DVLP IN THIS AREA.
LONG TERM...
HIGH PRESSURE WILL BEGIN TO WORK ITS WAY INTO THE CWA TOMORROW
NIGHT. HIGH PRESSURE IS THEN FORECASTED TO BE OVER THE CWA INTO
NEXT MONDAY. THE CENTER OF THE HIGH SHOULD BE OVER THE CWA
THURSDAY THROUGH SATURDAY. THEN BY SUNDAY THE CENTER OF THE HIGH
WILL HAVE SLID EASTWARD PUTTING THE CWA ON THE BACKSIDE OF THE
HIGH...CAUSING SOUTHWESTERLY WINDS AND WARM AIR ADVECTION ONCE
AGAIN. THEREFORE TEMPERATURES ARE NOT EXPECTED TO VARY THAT MUCH
THIS WEEK. THE GFS IS INDICATING A SMALL UPPER LEVEL SHORTWAVE TO
MOVE THROUGH ON THURSDAY AND THE NAM/WRF IS SHOWING ONE TO MOVE
THROUGH THURSDAY NIGHT. BUT NOTHING IS EXPECTED TO HAPPEN WITH
THIS AS THE ATMOSPHERE WILL BE DOMINATED BY THE SURFACE HIGH...AND
ALSO VERY LITTLE MOISTURE WILL BE IN THE ATMOSPHERE. BOTH THE GFS
AND DGEX APPEAR TO BE MOVING A FRONT TOWARDS THE AREA AT THE
BEGINNING OF NEXT WEEK THAT COULD POSSIBLY AFFECT MONDAY... BUT
WITH MONDAY THE 10TH BEING 7 DAYS OUT AND NOT CERTAIN ON THE
TIMING OF THIS POSSIBLE FRONT YET...HAVE JUST INTRODUCED NEXT
MONDAY AS DRY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...01
LONG TERM....98
AVIATION...98
Hazardous weather outlook, Jul 3, 4:35 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 AM EDT MON JUL 3 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
435 AM CDT MON JUL 3 2006 /535 AM EDT MON JUL 3 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE...BUT MAY CONTAIN LOCALLY HEAVY RAINFALL.
ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE ENTIRE REGION AND CONTINUE THROUGH TONIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY LATE THIS
AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL
BE DAMAGING WINDS...ALTHOUGH A FEW STORMS MAY ALSO CONTAIN LARGE
HAIL. AT THIS TIME THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS
APPEARS TO BE ALONG AND SOUTH OF A LINE FROM KNOX INDIANA TO WAUSEON
OHIO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CHANCE FOR THUNDERSTORMS WILL EXIST TUESDAY BUT NO SEVERE
WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-040915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
535 AM EDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. A FEW OF THESE STORMS
MAY CONTAIN HAIL AND STRONG WINDS PRODUCING LOCALLY HIGHER WAVES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jul 3, 6:21 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 7 W BROOKSTON 40.60N 87.00W
07/03/2006 WHITE IN EMERGENCY MNGR
SEVERAL TREES AND POWERLINES DOWN.
&&
EBREONLightning, Berrien
- When
- July 3, 7:20 PM EST to 7:21 PM EST
- Where
- Berrien County, St Joseph
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.919, -86.428 (the zone’s center; the record gives no point)
A 10 year old girl was injured when lightning struck a tree along a sidewalk as her and her grandmother were heading for their vehicle as a storm approached. She was knocked over and was found unconcious and not breathing. She was revived enroute to the hospital and is expected to recover fully. The grandmother was knocked over but suffered no other injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, July 3, 20061 death · 1 injured · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 3, 2006$141,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 3, 2006$74,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Connecticut, July 3, 2006$60,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 3, 2006$36,000 · 1 in hail · 7 events
- Flash Flood in Colorado, July 3, 2006$40,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 3, 2006$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 3, 2006$17,000 · 1 in hail · 10 events
- Damaging Winds in New York, July 3, 2006$20,000 · 50 kt wind · 2 events
- Damaging Wind in Tennessee, July 3, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in West Virginia, July 3, 20061 injured · 50 kt wind · 7 events
- Hail and Damaging Winds in Iowa, July 3, 2006$14,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519089.